Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 31, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 22, 2013, 12:47 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 22, 2013, 12:47 PM HST (22:47 UTC)
- Expired
- Feb 22, 2013, 3:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 86 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 1:39 PM HST | FLASH FLOOD | Nw Hana, HI | STREAMS FLOWING, FLOODING ALONG HANA HIGHWAY, POWER OUT IN HANA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
906 WGHW50 PHFO 222247 FFWHFO HIC009-230145- /O.NEW.PHFO.FF.W.0031.130222T2247Z-130223T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1247 PM HST FRI FEB 22 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 345 PM HST * AT 1242 PM HST...RADAR SHOWED HEAVY RAIN 6 MILES SOUTH OF NAHIKU... OR ABOUT 23 MILES SOUTHEAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUWELA...KEANAE...HANA AND HAIKU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 345 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2100 15634 2084 15591 2062 15600 2056 15628 $$ BURKE
1 follow-up statement
809 WGHW70 PHFO 230130 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST FRI FEB 22 2013 HIC009-230139- /O.CAN.PHFO.FF.W.0031.000000T0000Z-130223T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 330 PM HST FRI FEB 22 2013 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT AND SATURDAY FOR THE ISLANDS OF MAUI AND THE BIG ISLAND. LAT...LON 2100 15634 2084 15591 2062 15600 2056 15628 $$ BURKE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 10:00 AM HST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 22, 10:00 AM HST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST FRI FEB 22 2013 .SYNOPSIS... A BREEZY TRADE WIND WEATHER PATTERN WILL CONTINUE FOR THE NEXT SEVERAL DAYS THANKS TO HIGH PRESSURE NORTH OF THE STATE. AN UPPER TROUGH IN THE ISLANDS VICINITY WILL KEEP THE AIRMASS ON THE UNSTABLE SIDE FOR THE NEXT COUPLE OF DAYS. THIS WILL RESULT IN LOCALLY HEAVY RAINFALL IN SOME LOCATIONS. DRIER WEATHER IS EXPECTED BY THE MIDDLE OF NEXT WEEK AS THE AIRMASS BECOMES MORE STABLE. && .DISCUSSION... AT THE SURFACE...HIGH PRESSURE IS PRESENTLY CENTERED FAR TO THE NORTH NORTH EAST OF THE STATE. THE HIGH IS FORECAST TO DRIFT SLOWLY TOWARD THE EAST OVER THE NEXT FEW DAYS. THIS WILL RESULT IN A SLIGHT DECREASE IN TRADE WIND SPEEDS. ANOTHER HIGH IS FORECAST TO BUILD IN TO OUR NORTH ON TUESDAY RESULTING IN A SLIGHT UPTICK IN TRADE WINDS SPEEDS AT THAT TIME. BY THURSDAY THE HIGH WILL HAVE MOVED OFF TO POSITION FAR TO THE NORTHEAST OF THE STATE AS A FRONT BEGINS TO APPROACH THE STATE FROM THE NORTHWEST. THE TRADE WINDS WILL THEN DECREASE ONCE AGAIN. ALOFT...AN UPPER LEVEL TROUGH IS PRESENTLY CENTERED ACROSS THE STATE. THE UPPER LEVEL TROUGH IS FORECAST TO DRIFT SLOWLY TOWARD THE EAST OVER THE NEXT COUPLE OF DAYS. IN THE MIDDLE LEVELS OF THE ATMOSPHERE...AND EAST TO WEST ORIENTED TROUGH LIES ACROSS THE AREA. THIS PLACES THE ISLANDS IN A RATHER UNSTABLE ENVIRONMENT. THIS TROUGH WILL REMAIN IN PLACE FOR THE NEXT COUPLE OF DAYS AND THEN GRADUALLY SHIFT EASTWARD AS A RIDGE BUILDS IN TO THE NORTHWEST OF THE STATE. THIS WILL CAUSE THE ATMOSPHERE TO BECOME MORE STABLE WITH TIME. PRECIPITATION WISE...LOCALLY HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ESPECIALLY FROM OAHU EASTWARD. WITH THE TROUGH REMAINING NEAR THE ISLANDS THROUGH THE WEEKEND...A WET TRADE WIND WEATHER PATTERN WILL CONTINUE. AS RIDGING BUILDS IN ALOFT EARLY NEXT WEEK...SHOWER ACTIVITY WILL LIKELY TAPER OFF AND BE DEPENDENT ON INCOMING MOISTURE RIDING IN ON THE TRADES. && .MARINE... A SMALL CRAFT ADVISORY WILL LIKELY REMAIN UP THROUGH THE WEEKEND FOR ALL HAWAIIAN COASTAL WATERS DUE TO THE STRONG TRADE WINDS AND ROUGH SEAS. THE HIGH SURF ADVISORY WILL LIKELY REMAIN UP FOR EAST FACING SHORES THROUGH THE WEEKEND DUE TO THE ROUGH AND CHOPPY SURF PRODUCED BY THE TRADES. && .AVIATION... STRONG TRADEWINDS WILL CONTINUE TO CREATE MVFR CEILINGS ACROSS WINDWARD SLOPES WITH ISOL IFR. AIRMET TANGO CONTINUES FOR LLVL TURB IMMEDIATELY DOWNWIND OF THE MOUNTAINS AND ABOVE 32 THOUSAND FEET. AIRMET SIERRA ISSUED FOR MTN OBSCURATION FOR OAHU MAUI AND THE BIG ISLAND. AIRMET ZULU IN EFFECT FOR MID-LEVEL ICING IN LAYERED CLOUDS NEAR THE BIG ISLAND. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND NORTH AND EAST-KOHALA. WINTER STORM WARNING UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS. FLASH FLOOD WATCH UNTIL 6 AM HST SATURDAY FOR THE BIG ISLAND AND MAUI. HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR EAST-FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR ALL HAWAIIAN WATERS && SYNOPSIS/DISCUSSION/MARINE...BURKE AVIATION...MORRISON
In the hours before
Local storm report, Feb 22, 9:05 AM HST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
905 AM HST FRI FEB 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLOOD 3 SW HAENA 22.19N 159.60W
02/21/2013 KAUAI HI NEWSPAPER
ROUGHLY 50 HIKERS WERE STRANDED ON THE WEST SIDE OF THE
STREAM BY HANAKAPIAI BEACH ALONG THE NA PALI COAST, DUE
TO ELEVATED STREAM LEVELS OVERNIGHT. AROUND 800 AM HST,
KAUAI FIRE DEPARTMENT WAS ABLE TO SAFELY ASSIST HIKERS
ACROSS THE STREAM.
0430 PM FLOOD 3 SW HAENA 22.19N 159.60W
02/21/2013 KAUAI HI NEWSPAPER
A HIKER WAS SWEPT OUT TO SEA IN THE STREAM BY HANAKAPIAI
BEACH ALONG THE NA PALI COAST.
0750 AM NON-TSTM WND DMG WAIHEE 20.93N 156.51W
02/22/2013 MAUI HI BROADCAST MEDIA
POWER OUTAGES REPORTED.
0750 AM NON-TSTM WND DMG KALIHI 21.33N 157.88W
02/22/2013 HONOLULU HI BROADCAST MEDIA
POWER OUTAGES REPORTED IN KALIHI AND ALEWA HEIGHTS.
&&
LEATONLocal storm report, Feb 22, 11:10 AM HST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1110 AM HST FRI FEB 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM SNOW 16 ESE WAIKII 19.79N 155.44W
02/21/2013 U0.0 INCH HAWAII HI PARK/FOREST SRVC
SUMMIT ROAD IS CLOSED TO PUBLIC AT VISITOR CENTER. RANGER
REPORTS BLOWING SNOW AND FREEZING ROAD SURFACES.
0430 PM FLOOD 3 SW HAENA 22.19N 159.60W
02/21/2013 KAUAI HI NEWSPAPER
*** 1 FATAL *** A HIKER WAS SWEPT UP IN SWOLLEN STREAM
NEAR HANAKAPIAI BEACH ALONG THE NA PALI COAST. BODY
RECOVERED 0830 HST 2/22/13.
0830 AM FLOOD PAIA 20.90N 156.38W
02/22/2013 MAUI HI BROADCAST MEDIA
BALDWIN PARK CLOSED DUE TO FLOODING
&&
CEBThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 2:32 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 21, 3:03 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Feb 21, 5:13 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 21, 8:19 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Feb 22, 1:51 AM HST | Areal Flood Advisory | HFO | Hawaii | 11 hr |
| Feb 22, 3:29 AM HST | Wind Advisory | HFO | Hawaii | 12 hr |
| Feb 22, 4:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 22, 5:47 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 22, 8:22 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.